Common medications can cause or worsen heart failure, cautions AHA

Many common medications may cause or worsen heart failure.
Many common medications may cause or worsen heart failure.

Many commonly used medications and nutritional supplements can either cause heart failure or exacerbate existing heart failure, according to a scientific statement from the American Heart Association published in Circulation.

“Since many of the drugs heart failure patients are taking are prescribed for conditions such as cancer, neurological conditions, or infections, it is crucial but difficult for healthcare providers to reconcile whether a medication is interacting with heart failure drugs or making heart failure worse,” said Robert L. Page II, PharmD, MSPH, professor at the University of Colorado Skaggs School of Pharmacy and Pharmaceutical Sciences in Aurora, Colo.

Patients with heart failure have an average of 5 or more distinct medical conditions and take 7 or more prescriptions medications daily. Healthcare providers should discuss medication use with all heart failure patients, including over-the-counter medications, prescriptions, and nutritional supplements.

The medications that can cause or exacerbate heart failure are outlined in the following 13 tables:

Table 1. Analgesics that may cause or exacerbate heart failure

Drug or therapeutic class Does it cause direct myocardial toxicity? Does it exacerbate underlying myocardial dysfunction? Magnitude of heart failure induction/precipitation Possible mechanism(s)
COX, nonselective inhibitors (NSAIDs)

No

Yes

Major

Prostaglandin inhibition leading to sodium and water retention, increased systemic vascular resistance, and blunted response to diuretics

COX, selective inhibitors (COX-2 inhibitors)

No

Yes

Major

Prostaglandin inhibition leading to sodium and water retention, increased systemic vascular resistance, and blunted response to diuretics


Table 2. Anesthesia medications that may cause or exacerbate heart failure

Drug or therapeutic class Does it cause direct myocardial toxicity? Does it exacerbate underlying myocardial dysfunction? Magnitude of heart failure induction/precipitation Possible mechanism(s)
Desflurane

No

Yes

Major

Myocardial depression, peripheral vasodilation, attenuated sympathetic activity

Enflurane

No

Yes

Major

Myocardial depression, peripheral vasodilation, attenuated sympathetic activity

Halothane

No

Yes

Major

Myocardial depression, peripheral vasodilation, attenuated sympathetic activity

Isoflurane

No

Yes

Major

Myocardial depression, peripheral vasodilation, attenuated sympathetic activity

Sevoflurane

No

Yes

Major

Myocardial depression, peripheral vasodilation, attenuated sympathetic activity

Dexmedetomidine

No

Yes

Moderate

α2-Adrenergic agonist

Etomidate

No

Yes

Moderate

Suppression of adrenal function

Ketamine

No

Yes

Major

Negative inotrope

Propofol

No

Yes

Moderate

Negative inotrope, vasodilation


Table 3. Diabetes mellitus medications that may cause or exacerbate heart failure

Drug or therapeutic class Does it cause direct myocardial toxicity? Does it exacerbate underlying myocardial dysfunction? Magnitude of heart failure induction/precipitation Possible mechanism(s)
Metformin

No

Yes

Major

Increased anaerobic metabolism and elevated lactic acidosis

Thiazolidinediones

No

Yes

Major

Possible calcium channel blockade

Saxagliptin

No

Yes

Major

Unknown

Sitagliptin

No

Yes

Major

Unknown


Table 4. Antiarrhythmics medications that may cause or exacerbate heart failure

Drug or therapeutic class Does it cause direct myocardial toxicity? Does it exacerbate underlying myocardial dysfunction? Magnitude of heart failure induction/precipitation Possible mechanism(s)
Flecainide

No

Yes

Major

Negative inotrope, proarrhythmic effects

Disopyramide

No

Yes

Major

Negative inotrope, proarrhythmic effects

Sotalol

No

Yes

Major

Proarrhythmic properties, β-blockade

Dronedarone

No

Yes

Major

Negative inotrope


Page 1 of 3
Loading links....
You must be a registered member of Clinical Advisor to post a comment.
close

Next Article in Heart Failure Information Center

Sign Up for Free e-newsletters